Posted by Greg on July 17, 1999 at 17:00:09
About a year ago i started having rapid heart rythms (170 bpm) resting, causing dizziness shortness of breath. After about the third attack i was reffered to a cardiologist that diagnosed it as an accessory pathway. He then prescribed Verapamil. When I have an attack on the Verapamil it is less severe and lasts just a minute or two. He then put me on digitalis, after the first day my heart was pounding and I had a severe rapid heart beat attack. I called the doc and he told me to continue the medicine through the weekend. The weekend produced the same response hard beat and also lethergy. I called the doc on monday and he told me to increase the verapamil. Tues produced a severe attack weds produced a severe attack and weds I ended up in the hospital with an attack plus I had numb feet. After this I stoped Taking the digitalis. Medline says the contraindications for digitalis include accessory pathway, since the dig seems to reinforce the accessory pathway as the main path. Do you have any idea if the syptoms are of an accessory pathway and what are the complications from the meds? I now have a king of hearts moniter on to try to catch my heart in an attack. Greg
Posted by Mario on July 19, 1999 at 00:49:41
Greg,I read your post and the cardiologist that dx you with accessory pathway seems to be right. I am sure he did an ECG and a EPS which would have led him to his diagnosis, also many do order the holter as well. Accessory Pathway exists when there is an extra connection in the heart from the atria straight to the ventricles. This gives you an extra pathway for the electrical imp to creat a beat. So with more impulses travelling down the extra pathway there will be more beats. This creates the fast beats, the 170 bpm you have experienced seems to be in line. RF is a procedure with 95% success rate and has become the treatment of choice. I also have heard digitalis is a no no. Verapamil will cause digitalis toxicity very quickly. Verapamil has been know to cause hypotension , edema, myocardial depression, heart failure and some gastrointestinal disturbance. If you don't feel comfortable with the cardio go for a second opinion. People do get second opinions for lessor things. Relaxe and do not get strung out because the stress is a killer. The holter will propably give the cardio all the info he needs........mario
Posted by CCF CARDIO MD JMF on July 19, 1999 at 08:11:44
Thank you for your question. If your heart is adequately blocked via Verapamil, digoxin is an acceptable choice if monitored by your cardiologist. See what your King of Hearts shows up and let us know. Another agent may be considered for treatment of this accessory pathway and finally if your symptoms are too difficulat to manage you may consider an ablation of this pathway.
I hope you find this information useful. Information provided in the heart forum is for general purposes only. Only your
physician can provide specific diagnoses and therapies. Please feel free to write back with additional questions.
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire
online by using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the
cardiology staff that can be used to select the physician best suited to address your cardiac problem.
Posted by Greg on July 19, 1999 at 20:33:48
Mario, me doctor did do an ecg (negative). They have never been able to see it on an ecg, i am always out of it by the time i get to the e.r.. They have not done an ep study yet. I was really worried about the digitalis it was making me feel terible. I have also been getting moderate chest pain, from my sturnum to my sholder and down my arm. Sometimes it lasts all day and sometimes it justs shoots for a couple of seconds.
Posted by Mario on July 19, 1999 at 21:29:04
Greg, I have sufferred from palpitations many years and believe me they were never able to get it on an ECG. That in itself was very frustrating. In your case( I'm not sure I could be wrong because it has been years I haven't kept abrest of it ) But I believe they look for a certain delta wave on the ECG. yours being negative I believe he will wait for the monitor results. If that prooves inconclusive they will go for the EPS. Do not worry about the digitalis it is eleminated from your body after a few days. I myself tried 3 different drugs before settling on a combination of digitalis, quinate and valium to practicly eleminate the palpitations. If you look at the worst scenario they could do an ablation.THis today is relativly safe and effective. Stay in touch....mario
Posted by CCF CARDIO MD JMF on July 20, 1999 at 09:04:02
thank you for your comments.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.